Winter Weather, Cherokee
- When
- January 14, 7:00 AM CST to 12:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.837, -95.165 (the zone’s center; the record gives no point)
A strong cold front moved through Northeast Texas during the evening hours of January 13th and the predawn hours of January 14th. Rain and a few storms accompanied the passage of this cold front.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong cold front moved through Northeast Texas during the evening hours of January 13th and the predawn hours of January 14th. Rain and a few storms accompanied the passage of this cold front. A very cold and shallow airmass followed the cold front yet southwesterly winds overran this cold shallow airmass above five thousand feet in the atmosphere. Meanwhile, weak disturbances moved towards the state from the west and with plenty of moisture still in place, overrunning precipitation developed during the morning of January 14th. With surface temperatures near or slightly below freezing, the precipitation fell as a mixture of sleet with some freezing rain noted as well. Accumulations were very light, mainly less than a tenth of an inch for the event. Regardless, bridges and overpasses quickly became slick resulting in numerous automobile accidents across portions of Northeast Texas. In addition, there were some minor power outages from falling limbs due to the weight of the ice.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 14, 6:15 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
615 AM CST MON JAN 14 2013
.DISCUSSION...
IN WAKE OF A COLD FRONT THAT EXTENDED ACROSS SOUTHWEST
ALABAMA...SOUTHEAST LOUISIANA...AND ON ACROSS THE WESTERN GULF OD
MEXICO...COLD HIGH PRESSURE CENTERED OVER MISSOURI COVERED MUCH OF
THE CENTRAL AND EASTERN U.S. FREEZING TEMPERATURES EXTENDED TO THE
NORTHWEST OF A JUNCTION CITY ARKANSAS...SHREVEPORT LOUISIANA...AND
JACKSONVILLE TEXAS LINE...WITH READINGS TO THE SOUTHEAST OF THIS
LINE RANGING FROM 33 DEGREES TO NEAR FORTY DEGREES. THE ATMOSPHERE
ACROSS THE FOUR STATE REGION THIS MORNING WAS DRY ABOVE THE LOWER
CLOUD BASES THIS MORNING WITH INCREASING MOISTURE ALOFT...WHICH BY
EARLY TO MID MORNING WILL ALLOW WIDESPREAD PRECIPITATION TO FORM AND
DEVELOP OVER THE REGION. THE COLD AIR WILL BE SHALLOW...BUT THE
PROFILES INDICATE THAT A START OF THE PRECIPITATION WILL BE
FREEZING RAIN OR SLEET. THE PREVIOUS FREEZING RAIN ADVISORY HAS
BEEN UPDATED TO A WINTER WEATHER ADVISORY FOR FREEZING RAIN AND
SLEET. LATER INTO THE DAY THE TEMPERATURES ON THE SURFACE WARM UP
AND A SWITCH TO ALL LIQUID IS EXPECTED. COLD AIR WILL CONTINUE TO
HOLD OVER THE FORECAST AREA OVERNIGHT WITH A RETURN TO A WINTRY
MIX FOR THE OVERNIGHT AND EARLY MORNING HOURS ON TUESDAY. OUR
FORECAST AREA WILL BE UNDER THE INFLUENCE OF A SOUTHWEST FLOW
PATTERN ALOFT AS A LONG WAVE TROUGH WILL COVER MUCH OF THE CENTRAL
AND WESTERN PARTS OF THE COUNTRY OVER THE NEXT COUPLE OF DAYS AS
AN UPPER LEVEL RIDGE OF HIGH PRESSURE EXTENDS FROM THE EASTERN
GULF NORTHEAST ALONG AND JUST OFF THE EASTERN SEABOARD. THIS
PATTERN WILL KEEP A CHANCE FOR PRECIPITATION OVER PARTS OF THE
REGION. DURING THE OVERNIGHT AND EARLY MORNING HOURS AND WITH
READINGS NEAR OR BLOW FREEZING...EXPECT A CHANCE OF A WINTRY MIX
THROUGH EARLY THURSDAY. TOWARD WEDNESDAY NIGHT INTO THURSDAY...THE
SOUTHERN PART OF THE UPPER TROUGH BECOMES DETACHED FROM THE MEAN FLOW
AND SPINS SOUTH ACROSS TEXAS AND THEN EAST OVER THE SOUTHEAST STATES.
A LARGE UPPER LOW MOVES ACROSS THE SOUTHERN CANADIAN PROVIDENCES
AND UPPER MID WEST WITH A BROAD TROUGH COVERING MUCH OF THE COUNTRY.
THIS PATTERN WILL KEEP THE FOUR STATE REGION DRY THROUGH THE
WEEKEND AND INTO NEXT WEEK. /06/
&&
.AVIATION...
DIFFICULT TERMINAL FORECAST THROUGH THE NEXT 24 HOURS. STRONG COLD
FRONT WHICH MOVED THROUGH THE REGION EARLY ON SUNDAY HAS LEFT THE
REGION WITH NORTHEAST WINDS AREAWIDE EARLY THIS MORNING NEAR 10KTS
OR SO. THE POST FRONTAL AIR MASS IS VERY SHALLOW YET COLD WITH IR
IMAGERY SHOWING MVFR CEILINGS IN THE 1-2KFT RANGE INCREASING FROM
EAST TO WEST ACROSS OUR TERMINAL LOCATIONS. MEANWHILE...ISENTROPIC
LIFT IS INCREASING ACROSS SE LA WITH POST FRONTAL SHOWERS EXPANDING
NORTH AND EAST TOWARDS CENTRAL LA INTO CENTRAL MISS. PROGS ARE IN
PRETTY GOOD AGREEMENT SUGGESTING THAT MOISTURE WILL CONTINUE TO
OVERRUN A SHALLOW...YET VERY COLD AIR MASS TODAY WITH WITH
PRECIPITATION DEVELOPING JUST SOUTH OF THE I-20 CORRIDOR BY 12Z THIS
MORNING AND EXPANDING NORTHWARD TOWARDS THE CORRIDOR BY 15-18Z WITH
RAIN BASICALLY ENDING ACROSS NE TX TERMINALS NEAR 18Z BUT CONTINUING
NEAR THE ELD/MLU TERMINAL LOCATIONS THROUGH AT LEAST 00Z TUE.
THE TRICKY PART OF THIS FORECAST IS THAT INITIALLY...THE
PRECIPITATION COULD BEGIN AS A RAIN/SLEET MIXTURE AT THE SHV/MLU
TERMINAL WITH THE POSSIBILITY OF A LIGHT FREEZING RAIN OR SLEET
MIXTURE AT ALL OTHER TERMINALS EXCEPT FOR LFK WHERE PROFILES SUGGEST
JUST RAIN THROUGH 18Z. WILL ADJUST PRECIP TYPE AND TIMING WITH THE
UPCOMING 12Z PACKAGE.
WHILE PRECIP WILL BE CONFINED TO NE LA/S CENTRAL AR OVERNIGHT...
PRECIP MAY TRY TO EXPAND BACK WESTWARD OVERNIGHT TONIGHT
ENCOMPASSING MORE TERMINAL LOCATIONS ALONG THE I-20 CORRIDOR. PRECIP
TYPE AGAIN WILL BE DIFFICULT TO DETERMINE AS TEMPS WILL BE HOVERING
NEAR FREEZING OVERNIGHT TONIGHT. /13/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 41 27 40 28 47 / 50 10 30 20 20
MLU 37 31 37 29 41 / 80 30 50 40 20
DEQ 42 24 41 22 49 / 20 10 10 10 20
TXK 41 24 38 25 48 / 20 10 20 10 20
ELD 38 25 37 26 46 / 60 30 40 30 20
TYR 43 27 39 26 48 / 30 10 20 10 20
GGG 43 26 38 26 47 / 30 10 20 10 20
LFK 45 31 39 30 46 / 50 20 40 30 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
ZONES: ARZ061-071>073.
LA...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
ZONES: LAZ001>006-012-014.
OK...NONE.
TX...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
ZONES: TXZ126-136>138-149>151.
&&
06/13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 642 AM CST MON JAN 14 2013 ARZ061-071>073-LAZ001>006-012-014-TXZ126-136>138-149>151-141800- NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER- CLAIBORNE-LINCOLN-UNION LA-BIENVILLE-OUACHITA-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA- 642 AM CST MON JAN 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA... AND PARTS OF EAST AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... THIS MORNING THE PRECIPITATION OVER MUCH OF THE FOUR STATE REGION WILL BEGIN AS A MIX OF SLEET OR RAIN AND FREEZING RAIN. A WINTER WEATHER ADVISORY WILL BE IN EFFECT UNTIL NOON. LIGHT ACCUMULATIONS WILL BE POSSIBLE ON ELEVATED SURFACES SUCH AS TREES AND POWER LINES AND SOME BRIDGES AND OVERPASSES WHERE READINGS ARE NEAR OR BELOW FREEZING. TEMPERATURES WILL BE WARMING UP IN THE LATE MORNING TO NEAR MID DAY WITH MOSTLY LIQUID PRECIPITATION. OVERNIGHT THE TEMPERATURES WILL COOL AGAIN TO NEAR OR BELOW FREEZING FOR MUCH OF THE REGION WITH ANOTHER CHANCE OF WINTRY MIX AFTER MIDNIGHT INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... COLD TEMPERATURES AND NEAR OR BELOW FREEZING TEMPERATURES DURING THE OVERNIGHT HOURS TUESDAY INTO MID MORNING WEDNESDAY AND AGAIN FOR WEDNESDAY NIGHT INTO MID MORNING THURSDAY WILL PROVIDE ANOTHER CHANCE FOR A WINTRY MIX OF FREEZING RAIN...SLEET...OR SNOW. LIGHT ACCUMULATIONS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED FOR HAZARDOUS WEATHER IN RELATION TO STORMS...BUT MAY BE NEEDED FOR ICE ACCUMULATIONS AND REPORTING OF PATCHY ICE ON BRIDGES AND OVERPASSES. ARZ050-051-059-060-070-LAZ010-011-013-017>022-OKZ077-TXZ096-097- 108>112-124-125-152-153-165>167-141800- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-DE SOTO-RED RIVER- JACKSON-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR- NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 642 AM CST MON JAN 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA... SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... THIS MORNING THE PRECIPITATION OVER MUCH OF THE FOUR STATE REGION WILL BEGIN AS A MIX OF SLEET OR RAIN AND FREEZING RAIN. TRACE AMOUNTS TO SOME LIGHT ACCUMULATIONS WILL BE POSSIBLE ON ELEVATED SURFACES SUCH AS TREES AND POWER LINES AND SOME BRIDGES AND OVERPASSES WHERE READINGS ARE NEAR OR BELOW FREEZING. TEMPERATURES WILL BE WARMING UP IN THE LATE MORNING TO NEAR MID DAY WITH MOSTLY LIQUID PRECIPITATION. OVERNIGHT THE TEMPERATURES WILL COOL AGAIN TO NEAR OR BELOW FREEZING FOR MUCH OF THE REGION WITH ANOTHER CHANCE OF WINTRY MIX AFTER MIDNIGHT INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... |COLD TEMPERATURES AND NEAR OR BELOW FREEZING TEMPERATURES DURING THE OVERNIGHT HOURS TUESDAY INTO MID MORNING WEDNESDAY AND AGAIN FOR WEDNESDAY NIGHT INTO MID MORNING THURSDAY WILL PROVIDE ANOTHER CHANCE FOR A WINTRY MIX OF FREEZING RAIN...SLEET...OR SNOW. LIGHT ACCUMULATIONS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED FOR HAZARDOUS WEATHER IN RELATION TO STORMS...BUT MAY BE NEEDED FOR ICE ACCUMULATIONS AND REPORTING OF PATCHY ICE ON BRIDGES AND OVERPASSES. 06
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419871, 419872, 419873, 419874, 419875, 419876, 419877.